| Catalog Number |
MCP490G |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Codes |
Discomfort (2330); Skin Inflammation/ Irritation (4545)
| Date of Event |
07/01/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: 1.Source of information: obtained from the initial reporter on dd mmm yyyy or provided from knowledge as you were present in the case? obtained from dr (b)(6).2.It is noted that patient experienced irritation after suture was used.I.Please clarify if there was life-threatening illness or injury, no.Ii.Please clarify if there was any permanent impairment of a body function or permanent damage to a body structure as a result, no.Iii.Please clarify if there was any medical or surgical intervention to prevent permanent impairment of a body function or permanent damage to a body structure.Yes.Dr (b)(6) removed the sutures from the patient.Please note that a ¿yes¿ or ¿no¿ answer is required for each of the above 3 points and elaborate if answer is ¿yes¿ to any of the 3 points.3.Please provide lot/batch number of affected device: the lot number of mcp490g sutures used on is unknown.4.Course of action/remedial action and was any surgical/medical intervention performed? dr (b)(6) removed the suture, provided wound care advice, and applied dressing.Upon clarification, the patient did not experience infection.However, as a precautionary measure, dr (b)(6) still administered antibiotics.5.Patient outcome and current patient status: first and second patients are currently well.6.Is photo available of patient reaction? yes.7.Name of surgery: release (for de quervain's syndrome).8.What was the procedure date? operated by dr (b)(6) on the following dates: patient 1: (b)(6) 2024.9.What date /day post op was the reaction noted? noted by dr (b)(6) on the following dates: patient 1: (b)(6) 2024.1.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure: 1.Private & confidential.2.Date and name of index surgical procedure? 1.Release (for de quervain¿s syndrome).2.Patient 1: (b)(6) 2024.3.The diagnosis and indication for the index surgical procedure? 1.Release for de quervain¿s syndrome.4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? 1.Open (de quervain¿s syndrome).5.On what tissue was the suture used? subcuticular skin.6.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.7.How was the suture placed (interrupted or continuous)? continuous.8.How was the suture originally tied (multiple knots, square knot, etc.)? aberdeen knots.9.Was the suture expected to be absorbed by 3 weeks? absorption for monocryl plus suture is essentially complete by 91-119 days.1.Yes.Dr (b)(6) is aware of the usual absorption time.2.Patients¿ discomfort were noted 1-3 months after post-op, so sufficient time was provided to allow the sutures to be absorbed.10.Please describe the patient manifestations of the reported infection (location, severity, appearance, systemic or local infection).1.Confirmed with dr (b)(6) that no infection was present.2.However, the skin on the patients¿ wrists at the suture sites appear raised and irritated.3.Patients reported discomfort as they could feel the sutures still present under their skin, hence dr (b)(6) removed the remaining sutures from the sites.11.Please provide the onset date/time of infection from the initial surgical procedure.1.No infection was present in the patients.12.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? 1.No.13.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? 1.Patients received induction dose of antibiotics.14.Were cultures performed? if so, please provide the results.1.Nil.No infection in patients.15.How much and what type of drainage is present in this wound? 1.No drainage.16.Please describe any medical intervention performed including medication name and results.1.Removed the sutures from the patient, provided wound care advice, and applied dressing.17.Were any pre-op cleansing procedures changed recently? if yes, please describe.No change in pre-op cleansing.Dr (b)(6) uses cetrimide and chlorhexidine.18.Does the patient have a known allergic history to any medical devices, food and/or medication? no known allergies.19.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.20.What symptoms did the patient experience following the index surgical procedure? onset date? patients experienced discomfort as they could feel retained sutures under their skin.21.Other relevant patient history/concomitant medications? no.22.What is the physician¿s opinion as to the etiology of or contributing factors to this event? 1.Dr (b)(6) has been using monocryl 5/0 and the same suturing technique for many years.2.The cause of this event cannot be a sterility issue because her patient has no issues post-op.The issues only arise 1-3 months later, when patient reports discomfort and the skin at their suture skins is raised, indicating remnant sutures undissolved in their skin.3.Such an incident has not happened before.Hence, the underlying cause is likely to do with this particular batch of monocryl 5/0 sutures used on those 3 patients, such as their absorbability/dissolvability.23.What is the patient's current status? patients is okay.24.Lot number? unknown.Hence, next course of action is to exchange out the remaining mcp490g sutures at (b)(6) hospital, which is the only hospital where these incidents involving monocryl 5/0 sutures have occurred.Dr raised that as a hand surgeon, she is confident that the recent incidents are not a result of her suturing technique.
Event or Problem Description
It was reported that a patient underwent a de quervain's syndrome release procedure on (b)(6) 2024 and suture was used.Post-op, the patient had delayed absorption and did not absorb well.The patient experienced irritation at the suture site.The skin was raised.After post-op 3 weeks, the patient had irritation at suture site.It was stated that the reaction was noted on (b)(6) 2024.The doctor removed the suture, provided wound care advice, and put a dressing on.The patient is currently doing fine.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, g1, h3, h6 additional information: d4, h4 ¿ the actual device batch number associated with this event is not known.The international affiliate reports the following possible batch numbers: batch uamqlq expiration date: dec/31/2025 date of mfg.: jan/29/2024 batch ubmhpm expiration date: jan/31/2026 date of mfg.: feb/14/2024 a manufacturing record evaluation was performed for the possible finished device lots, and no non-conformances were identified.Investigation summary the returned product determined that it was received.One open box with twelve representative unopened samples and three representative unopened samples were received for analysis.Product code mcp490g/ lot uamqlq.As per the sampling plan, a visual inspection was performed on thirteen samples for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were opened, and the swage and attachment area were noted to be as expected.During the visual inspection, the sutures was correctly placed on winding former.The sutures were dispensed without problems and examined along the strand and no anomalies or damage on the suture surface could be observed.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional investigation summary the returned product determined that it was received.One sealed box with twelve representative unopened samples were received for analysis.Product code mcp490g/ lot ubmhpm.In order to evaluate the condition of the returned samples, a visual inspection was performed.The samples for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were opened, and the swage and attachment area were noted to be as expected.During the visual inspection, the sutures was correctly placed on winding former.The sutures were dispensed without problems and examined along the strand and no anomalies or damage on the suture surface could be observed.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.